Drought, Rolette
- When
- December 1, 12:00 AM CST to December 14, 6:00 AM CST
- Where
- Rolette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.772, -99.841 (the zone’s center; the record gives no point)
By the middle of the month of December the drought eased into the D1 and D0 categories. S.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
By the middle of the month of December the drought eased into the D1 and D0 categories. Refer to the U.S. Drought Monitor for details.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Nov 30, 11:43 PM CST, 17 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1143 PM CST Tue Nov 30 2021 .UPDATE... Issued at 1128 PM CST Tue Nov 30 2021 No changes were made to the going forecast since the last update other than blending in the latest observations. A small area of patchy fog is apparent on Nighttime Microphysics satellite imagery near the Turtle Mountains where winds are calm. As winds pick up overnight and into the morning, fog should dissipate. UPDATE Issued at 905 PM CST Tue Nov 30 2021 We have decided to issue a Wind Advisory for most of western and parts of central North Dakota for late tomorrow morning through the afternoon. 00Z guidance continues to suggest momentum transfer of around 40 kts to the surface is likely, and there is a low, but greater-than-zero probability for as high as 65 kts. With the strong low-level jet expected to maintain a constant altitude relative to sea level, higher terrain areas will only require a shallow BL mixing depth to realize stronger surface gusts. Potential cloud cover and low sun angle introduce enough uncertainty to hold off on a High Wind Watch or Warning for now. UPDATE Issued at 609 PM CST Tue Nov 30 2021 Light precipitation continues to move from central into eastern North Dakota this evening, with Highway 2 dividing rain to the south from snow to the north. Some minor travel impacts can be expected in the Turtle Mountains area this evening. Precipitation should clear the area by 9 PM CST. There is growing concern that winds tomorrow could be much stronger than we are currently advertising. Model soundings that show strong BL mixing (essentially all deterministic guidance except NAM-based solutions), produce momentum transfer to the surface in the 40-60 kt range. But some of the guidance could also be over-mixing given the low sun angle and potential for mid to high clouds. Elevation may actually be a key factor in gust potential tomorrow, with higher terrain in the southwest not needing as deep of a BL to tap into the +50 kt 850 mb jet. Another consideration is that flow through the BL is not completely unidirectional, but it comes close during the afternoon. Further inspection of the high wind potential will be made for the next update. UPDATE Issued at 431 PM CST Tue Nov 30 2021 Precipitation has increased along the warm front and extends as far south as Bismarck. While it is falling as all rain south of Highway 2, snow is reducing visibility below one mile in the Turtle Mountains area. The forecast was adjusted to account for observed trends. && .SHORT TERM...(This afternoon through Wednesday night) Issued at 215 PM CST Tue Nov 30 2021 The main story of the short term will be the record warmth on Wednesday for many across western and central North Dakota. For the rest of today, a weak clipper system will continue to skirt the state to the north. At the surface, a warm front will slowly move from west to east, bringing with it widespread mid to high clouds. While the best forcing will remain mostly north of the International Border, a few light rain showers will be possible across the north. Rain may transition to some light snow or a mix over the northeast (Turtle Mountains) by late this afternoon and into the early evening before moving out. With strong warm air advection continuing through the period, we can expect seasonably mild lows tonight, in the mid 20s to mid 30s. By the afternoon hours on Wednesday we are likely to see widespread highs in the 50s and 60s (a few lower 70s are even possible across the southwest). It is likely that we will see some record highs broken before the day is over: Location Record (year) Latest Forecast Bismarck 62 (1969) 66 Minot 54 (1969) 62 Dickinson 66 (1998) 67 Jamestown 63 (1969) 58 Williston would also be in the running to have their record high broken (56 in 1969 with a forecast of 63) but that record was from the old airport. There could be a couple of flies in the ointment that keep temperatures from warming as much as currently in the forecast, however. A cold front will be dipping south out of Canada in the afternoon or early evening, so northern sites may not have enough time reach their potential highs. Timing of the frontal passage will be key across the north. Also, with the strong warm air advection ahead of the front, abundant cloud cover may work to keep highs a bit cooler. Because of these uncertainties we stuck with the NBM 75th percentile for highs on Wednesday. But if the front is delayed a bit and/or cloud cover is less than forecast, we could even see some higher temperatures. Breezy to windy westerly winds will develop ahead of the front, shifting to out of the northwest behind the front. Sustained winds up to 25 mph and gusts to 40 mph will be possible. Lows should remain above normal Wednesday night, ranging from the mid 20s across the Turtle Mountains to the upper 30s southwest. Winds will also be on the decrease Wednesday night. .LONG TERM...(Thursday through Tuesday) Issued at 215 PM CST Tue Nov 30 2021 We will then remain in northwesterly flow aloft through the end of the work week. The ridge to our west starts to flatten Friday night and Saturday as a shortwave trough tries to amplify and approach. For now we have broad brushed a large area with a slight chance for snow Saturday night, however it will still be a few days before specifics work themselves out. Some light wrap around precipitation may be possible on Sunday as we move back into northwest flow aloft. Then a surface high moves in on Monday. Temperatures will generally be normal to slightly above normal for most through the long term, with highs mainly in the 30s and 40s. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1128 PM CST Tue Nov 30 2021 VFR conditions are expected through the forecast period. The main concern will be strong westerly winds and low-level wind shear on Wednesday. Sustained surface speeds of 20-30 kts with gusts up to 45 kts can be expected by Wednesday afternoon, increasing to 50+ kts just 1000 or so feet AGL. The windiest conditions are expected at KDIK, where low-level wind shear could remain a concern all day. KXWA could also be as windy as KDIK due to its higher elevation. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 11 AM CST /10 AM MST/ to 5 PM CST /4 PM MST/ Wednesday for NDZ009-010-017>021-031>034-040>044. && UPDATE...Gale SHORT TERM...ZH LONG TERM...ZH AVIATION...Gale
Hazardous Weather Outlook National Weather Service Bismarck ND 1148 PM CST Tue Nov 30 2021 NDZ009-010-017>021-031>034-040>044-020600- Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-McLean- Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman- Adams- 1148 PM CST Tue Nov 30 2021 /1048 PM MST Tue Nov 30 2021/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Wind Advisory has been issued for late Wednesday morning through Wednesday afternoon. See www.weather.gov/bis for additional information. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-011>013-022-023-025-035>037-045>048-050-051-020600- Divide-Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce- Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1148 PM CST Tue Nov 30 2021 /1048 PM MST Tue Nov 30 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
5 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998765, 998766, 998767, 998768, 998769.